Category: 

What are the Signs of a Vitamin B Overdose?

Article Details
  • Written By: C. Mitchell
  • Edited By: John Allen
  • Last Modified Date: 30 August 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Although Stonehenge is the most famous, there are over 1,000 ancient stone circles standing in the British Isles.   more...

September 26 ,  1960 :  The first televised US Presidential debate took place.  more...

The eight vitamins that make up the broad category “vitamin B” are essential for human growth and development. They occur naturally in many foods, particularly dairy and meat products, and are also widely available in supplement form. Vitamin overdose rarely happens from naturally-occurring B vitamins, but overdose has been documented in at least three B vitamin compounds from excess supplement consumption. The signs of a vitamin B overdose include rashes, liver damage, digestive issues, and neurological damage that can cause tingling and numbness. Because these symptoms are not exclusive to vitamin B overdose, it is important to consult a physician to determine the root cause before beginning any treatment regimen.

The majority of vitamin B compounds have relatively low vitamin toxicity, and even megadoses are not likely to cause any noticeable effects. There are unlikely to be any vitamin B overdose symptoms from a vitamin B12 overdose, for instance. The human body is not able to store vitamin B, and excesses are typically flushed out of the body without incident.

There are three exceptions. Vitamins B3, B6, and B9 can be harmful in the event of overdose. In ordinary amounts, these three compounds are essential for optimal health. Excessive use, however, they can have quite the opposite effect.

Ad

An overdose of vitamin B3, known chemically as niacin, can cause rashes, ulcers, and in prolonged overdose situations, liver damage. Some patients have also reported faintness and dizziness. Niacin supplements are often prescribed to reduce cholesterol and lower triglycerides, but only in limited doses. There is no evidence that taking copious amounts of niacin will lower cholesterol any more than the recommended dosage will. Most of the time, lowering niacin dosages or quitting the supplement outright will counteract niacin-related vitamin B overdose symptoms.

Vitamin B6 overdose can lead to longer-term harm. Also known as pyridoxine, pyridoxal, or pyridoxamine, Vitamin B6 is an essential part of the body’s blood-making process, and also helps to build and support immune and nervous system strength. A vitamin overdose of vitamin B6 can cause permanent nerve damage.

The damage typically manifests as numbness or tingling, usually in the hands and feet. Too much vitamin B6 will eat away at nerves slowly over time. A short period of overdose will generally yield no symptoms, and often results in no long-term damage. By the time a patient experiences that numbness or tingling, however, it is often irreversible. This typically only happens in cases of prolonged overdose exposure.

Vitamin B9 is the last of the B vitamins with any known risk of overdose. Folate and folic acid make up vitamin B9. These elements are essential for human growth and development, particularly with respect to blood cells and tissues. Overdosing on vitamin B9 can cause stomach cramps and other short-term digestive issues, the majority of which stop with cessation of the supplement.

Even though no other vitamin B compounds have a demonstrated pattern of overdose potential, it is never advisable to take more of a supplement than is needed to meet dietary or health requirements. Most governments publish recommended daily values for a wide range of chemicals and compounds, including the B vitamins. When doctors exceed these guidelines, they do so with caution, and in order to treat a specific diagnosis. Recommended daily values and medically-directed dosages should not be arbitrarily overlooked, and care should be taken when adding any vitamin regimen to a daily diet.

Similar care should be taken when seeking treatment. Although symptoms may seem to be caused by a vitamin B overdose, most of the overdose symptoms can be caused by a variety of different things. Abandoning vitamin B supplements will not fix symptoms not actually caused by vitamin B overdose. Only a doctor or other medical professional can accurately prescribe a treatment plan for a given set of presenting symptoms.

Ad

You might also Like

Recommended

Discuss this Article

Chmander
Post 3
Always be careful when taking vitamins. While some of the side effects may not be too severe, other effects can have long term consequences, and may even cause liver damage.
astewart
Post 2

Is it possible to get a vitamin B overdose by eating too much dairy and milk? Generally speaking, I drink a lot of milk, and always eat meat, but I haven't had any overdosing symptoms. I'm guessing that when eating foods that contain vitamin B, it's a lot less common because unlike the actual vitamins, it's a lot less concentrated. Besides, I'm pretty sure that not even two glasses of milk have even have 300 milligrams of vitamin B, right?

Viranty
Post 1

As important as vitamins are for the human body, too much of anything can be harmful. In this case, the article discusses vitamin B. In my opinion, before taking any sort of medication, it's always a great idea to check for the side effects, how much you should take per day, and what the effects of overdosing are.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email